Academic journal article Journal of Visual Impairment & Blindness

Drug-Induced Deficits in Color Perception: Implications for Vision Rehabilitation Professionals

Academic journal article Journal of Visual Impairment & Blindness

Drug-Induced Deficits in Color Perception: Implications for Vision Rehabilitation Professionals

Article excerpt

Along with the aging of the population, various comorbidities may arise, such as arthritis, hypertension, and erectile dysfunction (Glynn, Monane, Gurwitz, Choodnovskiy, & Avorn, 1999; Ramage-Morin, 2009). These medical conditions are treated and controlled with various types of medications. In fact, nearly 83% of older adults in Canada take prescription medications by age 65 years. Several of these medications can induce subtle side effects, including decreased visual perception. For instance, previous research indicated that side effects of commonly prescribed type-5 inhibitors (such as Viagra) may include declines in color perception (Azzouni & Abu Samra, 2011; Santaella & Fraunfelder, 2007).

Many health care professionals, including vision rehabilitation therapists (VRTs), should be aware of the possibility of drug-induced deficits in color perception when working with older adults. The main purpose of this report is, therefore, to identify the commonly prescribed medications for age-related conditions that disturb color vision, and highlight the colors that are most frequently affected by these medications. This report aims to provide professionals who work with older adults with guidelines on how to identify individuals at risk for acquired color deficits and how to consider these insufficiencies during various rehabilitative interventions.

A scoping review of the literature was conducted to identify the most commonly prescribed medications for age-related conditions like arthritis that can potentially alter color perception. An advanced search in the following databases was conducted: PubMed, EBSCO, and Google Scholar. The main Medical Subject Heading (MeSH) terms that were used in combination in searching for peer-reviewed articles included: acquired color deficits, drug-induced color deficits, side effects, medications, color vision, drug toxicity, hydroxychloroquine, type-5 inhibitor, plaquenil, ocular adverse effects, and retinal toxicity. Key words found in relevant articles were added to the search terms. In addition, Boolean terms such as and and or were used to refine the quest for relevant articles.

MEDICATIONS AFFECTING COLOR VISION

Color perception is made possible by three cone cell types embedded in the retina that are preferentially sensitive to different wavelengths of light. The S-cones are sensitive to short wavelengths (420 nanometers [nm]; also known as blue-cone). A deficit or absence in S-cones results in tritanopia, causing a blue-yellow color deficit or blindness. Similarly, the M-cones are sensitive to medium wavelengths (535 nm; also known as green-cone) and the L-cones to long wavelengths (565 nm; also known as redcone). The absence of M- or L-cones results in deuteranopia or protanopia, respectively. A deficit in any cone type results in a decreased ability to detect color hues. Given that the eye is a high-metabolism organ that contains many blood vessels, it is susceptible to the effects of systemic medications (Santaella & Fraunfelder, 2007). It was long thought that congenital color deficits were more common than acquired ones. In fact, approximately 8% of males and 0.5% of females are diagnosed with a congenital color deficit (Simunovic, 2010). However, some researchers argue that acquired color deficits are more prevalent than previously thought; a study conducted in North America revealed that the prevalence rate is 20.8% for older adults between ages 58 and 102 years (M = 75.2) (Simunovic, 2016). The effects of acquired color deficits can vary widely. For instance, some may develop problems in the red-green color axis (deuteranopia/protanopia), and others in the yellowblue axis (tritanopia). Nevertheless, the most common type of acquired color deficit is in the blue-yellow axis. An Iranian study revealed that 66.1% of acquired color deficits result in tritanopia (Jafarzadehpur et al., 2014). There are several causes for declines in color perception, but the most common ones are natural decline with age or as a result of medication intake (Delpero, O'Neill, Casson, & Hovis, 2005). …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.